How to Order

For AMS eBook frontlist subscriptions or backfile collection purchases:

   1a. To purchase any ebook backfile or to subscibe to the current year of Contemporary Mathematics, please download this required license agreement,

   1b. To subscribe to the current year of Memoirs of the AMS, please download this required license agreement.

   2. Complete and sign the license agreement.

   3. Email, fax, or send via postal mail to:

Customer Services
American Mathematical Society
201 Charles Street Providence, RI 02904-2213  USA
Phone: 1-800-321-4AMS (4267)
Fax: 1-401-455-4046

Visit the AMS Bookstore for individual volume purchases.

Browse the current eBook Collections price list

Powered by MathJax
  Remote Access

Symplectic actions of $2$-tori on $4$-manifolds

About this Title

Alvaro Pelayo, University of California–Berkeley, Mathematics Department, 970 Evans Hall # 3840, Berkeley, California 94720-3840

Publication: Memoirs of the American Mathematical Society
Publication Year: 2010; Volume 204, Number 959
ISBNs: 978-0-8218-4713-8 (print); 978-1-4704-0573-1 (online)
Published electronically: November 13, 2009
MathSciNet review: 2640344
Keywords:Symplectic manifold, torus action, four-manifold, orbifold, monodromy, flat connection, connection, classification, holonomy, invariants, symplectic orbits, Lagrangian orbits, Atiyah-Guillemin, Sternberg and Benoist theory
MSC: Primary 53D35; Secondary 55R10, 57M60, 57R17

View full volume PDF

View other years and numbers:

Table of Contents


  • Chapter 1. Introduction
  • Chapter 2. The orbit space
  • Chapter 3. Global model
  • Chapter 4. Global model up to equivariant diffeomorphisms
  • Chapter 5. Classification: Free case
  • Chapter 6. Orbifold homology and geometric mappings
  • Chapter 7. Classification
  • Chapter 8. The four-dimensional classification
  • Chapter 9. Appendix: (Sometimes symplectic) orbifolds


In this paper we classify symplectic actions of -tori on compact connected symplectic -manifolds, up to equivariant symplectomorphisms. This extends results of Atiyah, Guillemin-Sternberg, Delzant and Benoist. The classification is in terms of a collection of invariants of the topology of the manifold, of the torus action and of the symplectic form. We construct explicit models of such symplectic manifolds with torus actions, defined in terms of these invariants.

We also classify, up to equivariant symplectomorphisms, symplectic actions of -dimensional tori on compact connected -dimensional symplectic manifolds, when at least one orbit is a -dimensional symplectic submanifold. Then we show that a compact connected -dimensional symplectic manifold equipped with a free symplectic action of a -dimensional torus with at least one symplectic orbit is equivariantly diffeomorphic to equipped with the translational action of . Thus two such symplectic manifolds are equivariantly diffeomorphic if and only if their orbit spaces are surfaces of the same genus.

The paper also contains a description of symplectic actions of a torus on compact connected symplectic manifolds with at least one -dimensional symplectic orbit, and where the torus is not necessarily -dimensional.

References [Enhancements On Off] (What's this?)

American Mathematical Society